According to the American Speech-Language-Hearing Association (ASHA), there are more than 200 known medications that can cause or contribute to hearing loss, tinnitus and/or dizziness/imbalance. Some of these are prescription medicines, and some are over-the-counter.
That is why a comprehensive medical history, including aninventory of all the medicines you are taking, is an important part ofyour hearing evaluation at Associated Audiologists. “If we know the medicalconditions you are facing and themedications you are taking, we canbetter understand the potential risksto your hearing,” explains Tim Steele,Ph.D., FAAA, President, Associated Audiologists. You’ll notice that we’ll be regularly documenting and updating your medications, which is now aquality initiative from the Centers for Medicare and Medicaid Services.
“In some cases, it may not be possible for your physician to prescribe a different medication,” Dr. Steele says.“ But, we can consult with the patientand physician to monitor the patient’s hearing loss and develop a plan for treatment to reduce the impact.”
Her are some medicines that can cause hearing loss:
Many medications can cause ototoxicity, but one of the most ototoxic drugs in use today is the chemotherapy drug cisplatin. This drug is often used to treat cancer, but can cause hearing loss after just one dose. If you are undergoing treatment for cancer with chemotherapy, talk with your physician about whether there are risks to your hearing.
While some antibiotics have been documented to cause hearing loss, these medications aren’t typically ototoxic unless delivered intravenously (for certain conditions).
These medicines, which can include Bumex, Lasix and Edecrin, can cause hearing losswhen given intravenously for acute kidney failure, acute hypertensivecrisis, or acute pulmonary edema/congestive heart failure.
Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)
These medicines include aspirin, ibuprofen andnaproxen. Higher doses have been documented to cause hearing loss, which is almost always reversible once the medication is discontinued.
These medicines include Aralen, Atabrine and Quinam, andhave similar side effects to aspirin. Hearing loss is usually reversible once the patient stops taking the medicine.
If you are taking any of these medicines, be sure to tell your audiologist so that we can monitor the potential impact on your hearing. Do not stop the use of any medication without first consulting your physician.